MAUDE Adverse Event Report: STRYKER GMBH VOLAR SMARTLOCK DR PLATE,NARROW,X-LONG; PLATE, FIXATION, BONE

STRYKER GMBH VOLAR SMARTLOCK DR PLATE,NARROW,X-LONG; PLATE, FIXATION, BONE
Model Number 54-25391
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code Implant Pain (4561)
Date of Event 06/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.A review of the device history is not possible because the lot number was not communicated.Should additional information become available, it will be provided in a supplemental report.Device remains implanted.
 
Event or Problem Description
It was reported that a variax 2 distal radius xxl plate was found to be bent a couple of weeks after surgery during a clinic follow-up.Potential cause for the bending of the plate identified as a void in the bone.The surgeon spoke about it with the patient during follow up and no revision is planned as of now.Patient was in cast and lifting heavy objects few weeks post-operative.Patient returned with some pain and x-rays confirmed bent plate.
 
Additional Manufacturer Narrative
Please note corrections to h6 component, h6 results and h6 conclusion codes.The reported event could not be confirmed since the device was not returned for evaluation and no other evidences were provided.The most probable root cause was attributed to a patient related issue.The failure was most probably caused by the fact that the patient did not follow the post-operative instructions.This statement could be made based on the reported event details.It was reported that: " patient was in cast and lifting heavy objects few weeks post-operative." and "potential cause for the bending of the plate identified as a void in the bone." this leads to believe that the patient was unfortunately not compliant, and was using their hand to lift heavy objects only a few weeks post op.This could have lead to the reported non union of the bone (void in the bone).As a reminder, the instructions for use clearly state that: "¿ post-operative patient activity: these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason post-operative instructions and warnings to patients are extremely important.External immobilization (e.G.Bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.¿ the implant is intended for temporary bone fixation.In the event of a delay in bone consolidation, or if such consolidation does not take place, or if explantation is not carried out, complications may occur, for example breakage or loosening of the implant or instability of the implant system.The patient is made aware to inform his/her physician in order to carry out follow-up examinations of the implants at regular intervals.¿ the patient should be advised that the device cannot and does not replicate a normal healthy bone, that the device can break or become damaged as a result of strenuous activity or trauma and that the device has a finite expected service life.Removal or revision of the device may be required sometime in the future due to medical reasons." a review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note the correction to the additional mfg narrative.The reported incident could not be confirmed since the device was not returned for evaluation and no other evidence were provided.The most probable root cause was attributed to a patient related issue.The failure was most probably caused by the fact that the patient did not follow the post-operative instructions.This statement could be made based on the reported event details.It was reported that: " patient was in cast and lifting heavy objects few weeks post-operative.".This leads to believe that the patient was unfortunately not compliant, and was using their hand to lift heavy objects only a few weeks post op.As a reminder, the instructions for use clearly state that: "¿ post-operative patient activity: these implants are neither intended to carry the full load of the patient acutely, nor intended to carry a significant portion of the load for extended periods of time.For this reason, post-operative instructions and warnings to patients are extremely important.External immobilization (e.G., bracing or casting) may be employed until x-rays or other procedures confirm adequate bone consolidation.¿ the implant is intended for temporary bone fixation.In the event of a delay in bone consolidation, or if such consolidation does not take place, or if explantation is not carried out, complications may occur, for example breakage or loosening of the implant or instability of the implant system.The patient is made aware to inform his/her physician in order to carry out follow-up examinations of the implants at regular intervals.¿ the patient should be advised that the device cannot and does not replicate a normal healthy bone, that the device can break or become damaged as a result of strenuous activity or trauma and that the device has a finite expected service life.Removal or revision of the device may be required sometime in the future due to medical reasons." a review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labelling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
VOLAR SMARTLOCK DR PLATE,NARROW,X-LONG
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15191757
Report Number0008031020-2022-00384
Device Sequence Number5603363
Product Code HRS
UDI-Device Identifier07613154379491
UDI-Public07613154379491
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number54-25391
Device Catalogue Number54-25391
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/13/2022
Supplement Date Received by Manufacturer10/13/2022
12/13/2022
Initial Report FDA Received Date08/09/2022
Supplement Report FDA Received Date11/09/2022
01/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexFemale